North Carolina, 2023

High Wind in North Carolina, March 3 to 4, 2023

March 3 to 4, 2023 · NWS RNK · 2 events in 2 counties and zones

The passage of a strong cold front resulted in strong and gusty post-frontal winds across the mountains of northwest North Carolina.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

The passage of a strong cold front resulted in strong and gusty post-frontal winds across the mountains of northwest North Carolina.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Mar 3, 9:28 PM EST, 2 minutes earlier.

Area forecast discussion, Mar 3, 9:28 PM EST, 2 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
928 PM EST Fri Mar 3 2023

.SYNOPSIS...
A cold front will cross the Appalachian Mountains tonight to
bring gusty winds and rain. The gusty winds will persist into
Saturday but fade by Saturday night as high pressure arrives.
Milder and drier conditions are expected for Sunday and Monday,
but the next chance of rain may come by Monday night.

&&

.NEAR TERM /THROUGH SATURDAY/...
As of 928 PM EST Friday...

Confidence is high for gusty winds tonight into Saturday.

Ongoing rain with embedded thunderstorms can be expected to
exit the forecast area prior to midnight. Getting some isolated
wind damage reports with the thunderstorms, but think the
greater risk for the remainder of the night will be uptick in
gradient winds behind the front. Now that the ground is wet it
will be easier to topple trees even with a modest wind gust. As
such, wind advisories and high wind warnings that we have in
place look good for the overnight.

Back edge of the deeper moisture associated with the cold front
is working its way across the piedmont. As the front exits the
forecast area expect the rain to end. Winds will increase across
areas west of the Blue ridge between now and midnight, then mix
into the foothills and piedmont prior to daybreak.  Pressure
rises in the wake of this front are going to drive some healthy
winds overnight and into early Saturday, so folks need to nail
things down for the next 12 hours or so until the wind gradient
relaxes later saturday.

Temperatures will go through a whip lash overnight...increasing
as the cold front mixes out the wedge of cool air which has been
stuck up against the east side of the mountains. Some areas
will see temperatures go from the 40s into the 50s and possibly
60s around midnight...then tail back down early Saturday. The
wedge will likely hold from ROA-LYH northward...so warmth may
elude some folks.

A few upslope showers or snow flurries may occur across western
Greenbrier County on Saturday morning, but all locations should
see clearing skies as drier air arrives in the afternoon.
Dewpoints were decreased across the Piedmont due to the expected
downsloping and mixing. There should be a notable gradient in
high temperatures with 40s in southeast West Virginia and 60s
east of the Blue Ridge.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
As of 130 PM EST Friday...

Dry through most of the period, with mountain showers
associated with a cold front on Monday night...

Looking to Saturday night, high pressure will gradually drift
eastward, settling across the central Appalachians by dawn
Sunday. Wind speeds will have diminished significantly by this
point, becoming near-calm for most locations. Combine the light
winds with clear skies, and we can expect strong radiational
cooling that will allow temperatures to fall to near or below
freezing areawide, with deeper valleys likely to dip into the
20s. This will be the coldest night of this 3-day period.

High pressure will then continue east, allowing winds to
eventually switch from a southerly direction to make for a
gradual warmup into Monday night. Sunshine will be abundant on
Sunday as high pressure passes overhead, with increasing clouds
on Monday as another cold front approaches from the west. With
polar air locked well to the north of our area and modest upper
level ridging developing early next week, temperatures will
remain 6-10 degrees above normal for Sunday and anywhere from 8
to 14 degrees above normal for Monday.

A cold front will arrive Monday night, bringing rain showers
mainly to the mountains, which are expected to diminish due to
downsloping as they pass east toward the Piedmont. As such, the
higher terrain from southeast West Virginia through the North
Carolina High Country can expect the highest rainfall amounts,
though no more than a quarter inch seems likely at this point.

Forecast confidence is high.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 145 PM EST Friday...

Temperatures return to near-normal, mainly dry through the
period...

With the passage of a cold front before dawn on Tuesday,
Canadian high pressure will build across the lower Mid-Atlantic
through the day, resulting in gusty northwest winds. May see
rain showers linger into early afternoon across southeast West
Virginia, however these will diminish as drier air builds in.
Clouds will linger longer into the day across the mountains, but
will break up further east to allow for afternoon sunshine
across the Piedmont in the downslope windflow, which will make
for a wide gradient in afternoon high temperatures.

Cool high pressure will then maintain control of the weather
pattern for Wednesday and Thursday, with temperatures returning
closer to normal for what will be the second week of March. This
will include the likelihood of freezing overnight temperatures
across the region, which may impact vegetation which is
sensitive to the cold that may have already begun sprouting.

Weather forecast models have all backed off on precipitation
chances for Wednesday and Thursday with a low pressure system
developing across the Mid-Mississippi River Valley, with the
brunt of the energy remaining to our west. Have lowered rain
chances for the middle of next week with this latest forecast
package, but opted not to remove them outright until consistency
develops within the consecutive updates of the model data.

Forecast confidence is average, but remains low regarding the
midweek system.

&&

.AVIATION /02Z SATURDAY THROUGH WEDNESDAY/...
As of 715 PM EST Friday...

Very poor flight conditions this evening with strong frontal
passage resulting in combination of weather hazards ranging from
LLWS to LIFR cigs/vsbys and thunderstorms. Front is expected to
clear the forecast area by midnight with improving cigs/vsbys
thereafter. Winds however will remain very gusty with speeds of
15 to 25 kts and gusts of 30 to 45 kts.

Winds will remain gusty through the first half of the day
Saturday before diminishing Saturday afternoon and evening.
Sky conditions will improve to VFR east of the Blue Ridge
during Saturday morning, but it may take until Saturday
afternoon for locations west of the Blue Ridge to exit MVFR/IFR
due to low clouds.

Extended Aviation Outlook...

High pressure should build across the Mid Atlantic on Saturday
night, so good flying weather is expected for Sunday and
Monday. Clouds should increase by late Monday as a cold front
approaches to provide showers and potential MVFR conditions for
Monday night into Tuesday west of the Blue Ridge. However, the
moisture may struggle to reach the Piedmont and not cause much
impact. Gusty winds and an improvement to VFR is anticipated for
Wednesday as high pressure returns.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...High Wind Warning until 10 AM EST Saturday for VAZ015.
     Wind Advisory until 10 AM EST Saturday for VAZ007-009>014-
     016>020.
     Wind Advisory until 10 AM EST Saturday for VAZ022>024.
NC...High Wind Warning until 10 AM EST Saturday for NCZ001-002-018.
WV...High Wind Warning until 10 AM EST Saturday for WVZ508.
     Wind Advisory until 10 AM EST Saturday for WVZ042>044-507.

&&

SYNOPSIS...PW
NEAR TERM...PM/PW
SHORT TERM...NF
LONG TERM...NF
AVIATION...PM
Hazardous weather outlook, Mar 3, 3:41 AM EST, 17 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
341 AM EST Fri Mar 3 2023

NCZ003>005-019-020-VAZ032>035-043>047-040845-
Surry-Stokes-Rockingham-Wilkes-Yadkin-Patrick-Franklin-Bedford-
Amherst-Henry-Pittsylvania-Campbell-Appomattox-Buckingham-
341 AM EST Fri Mar 3 2023

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.

.DAY ONE...Today and tonight.

There is a marginal risk of severe weather and excessive rainfall
today and tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ007-009>014-016>020-WVZ042>044-507-040845-
Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Carroll-Floyd-
Craig-Alleghany VA-Bath-Mercer-Summers-Monroe-Eastern Greenbrier-
341 AM EST Fri Mar 3 2023

...WIND ADVISORY IN EFFECT FROM 7 AM THIS MORNING TO 1 PM EST
SATURDAY...

This Hazardous Weather Outlook is for southwest Virginia, west
central Virginia and southeast West Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

There is a slight risk of severe weather and a marginal risk of
excessive rainfall today and tonight. Damaging winds and isolated
tornadoes are the main severe threats.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Reports should be submitted by
phone by calling 1-866-215-4324, social media, by email at
rnk.skywarn@noaa.gov or online at www.weather.gov/rnk.

NCZ001-002-018-VAZ015-WVZ508-040845-
Ashe-Alleghany NC-Watauga-Grayson-Western Greenbrier-
341 AM EST Fri Mar 3 2023

...WIND ADVISORY IN EFFECT FROM 7 AM THIS MORNING TO 7 PM EST THIS
EVENING...
...HIGH WIND WARNING IN EFFECT FROM 7 PM THIS EVENING TO 10 AM EST
SATURDAY...

This Hazardous Weather Outlook is for northwest North Carolina,
southwest Virginia and southeast West Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.
   High Wind Warning.

There is a slight risk of severe weather and a marginal risk of
excessive rainfall today and tonight. Damaging winds and isolated
tornadoes are the main severe threats.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Reports should be submitted by
phone by calling 1-866-215-4324, social media, by email at
rnk.skywarn@noaa.gov or online at www.weather.gov/rnk.

VAZ022>024-040845-
Roanoke-Botetourt-Rockbridge-
341 AM EST Fri Mar 3 2023

...WIND ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 1 PM EST
SATURDAY...

This Hazardous Weather Outlook is for west central Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

There is a marginal risk of severe weather and excessive rainfall
today and tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ006-VAZ058-059-040845-
Caswell-Halifax-Charlotte-
341 AM EST Fri Mar 3 2023

This Hazardous Weather Outlook is for north central North Carolina
and south central Virginia.

.DAY ONE...Today and tonight.

There is a marginal risk of severe weather today and tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Mar 3, 7:42 PM EST, 1 hour 48 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
742 PM EST Fri Mar 3 2023

VAZ017-022-033-034-040115-
Franklin VA-Floyd VA-Roanoke VA-Bedford VA-
742 PM EST Fri Mar 3 2023

...Showers with gusty winds and isolated thunderstorms will impact
portions of southeastern Roanoke, east central Floyd, southwestern
Bedford and central Franklin Counties through 815 PM EST...

At 742 PM EST, Doppler radar was tracking a strong thunderstorm over
Ferrum, moving northeast at 70 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Rocky Mount...
Boones Mill...
Stewartsville...
Huddleston...
Ferrum...
Moneta...
and Burnt Chimney.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3697 8023 3733 7976 3722 7938 3685 8000
TIME...MOT...LOC 0042Z 226DEG 64KT 3695 8006

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

PH
Special weather statement, Mar 3, 8:13 PM EST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
813 PM EST Fri Mar 3 2023

NCZ002>004-019-020-VAZ013>020-022>024-032>034-043-040215-
Surry NC-Wilkes NC-Alleghany NC-Stokes NC-Yadkin NC-Botetourt VA-
Grayson VA-Pulaski VA-Patrick VA-Floyd VA-Rockbridge VA-Carroll VA-
Alleghany VA-Bath VA-Henry VA-Franklin VA-Montgomery VA-Craig VA-
Roanoke VA-Bedford VA-
813 PM EST Fri Mar 3 2023

...Widespread showers and isolated thunderstorms will produce gusty
winds from the Alleghany Highlands to the Roanoke Valley to
the foothills of northwest North Carolina through 915 PM EST...

At 809 PM EST, Doppler radar was tracking a line of showers and
isolated thunderstorm along a line extending from near Warm Springs
to Salem to Dobson. Movement was east at 40 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Roanoke...
Blacksburg...
Salem...
Mount Airy...
Vinton...
and Lexington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

&&

LAT...LON 3813 7946 3809 7949 3795 7925 3695 7972
      3626 8033 3626 8045 3614 8044 3611 8051
      3605 8051 3634 8114 3727 8039 3824 7975
TIME...MOT...LOC 0109Z 308DEG 34KT 3815 7971 3724 8020 3634 8099

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

PH
Special weather statement, Mar 3, 8:13 PM EST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
813 PM EST Fri Mar 3 2023

NCZ005-006-VAZ034-043>047-058-059-040215-
Rockingham NC-Caswell NC-Henry VA-Halifax VA-Buckingham VA-
Campbell VA-Bedford VA-Pittsylvania VA-Charlotte VA-Appomattox VA-
813 PM EST Fri Mar 3 2023

...Widespread showers and isolated thunderstorms will produce gusty
winds across Southside Virginia and the northern North Carolina
Piedmont through 915 PM EST...

At 809 PM EST, Doppler radar was tracking widespread showers and
clusters of thundertorms across much of the Virginia Southside and
northern Piedmont of North Carolina.  The strongest thunderstorms
were located along a line extending from near Evington, to 6 miles
east of Aiken Summit, to near Kernersville. Movement was east at 60
mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Danville...
Eden...
Reidsville...
South Boston...
Altavista...
Wentworth...
and Yanceyville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

Additional statements will be issued as conditions warrant.

&&

LAT...LON 3733 7848 3738 7859 3740 7860 3723 7869
      3719 7868 3708 7844 3689 7849 3672 7863
      3663 7855 3669 7868 3654 7873 3654 7914
      3624 7916 3626 8002 3686 7964 3733 7940
      3733 7917 3750 7835
TIME...MOT...LOC 0109Z 260DEG 54KT 3728 7936 3663 7958 3612 8000

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

DB
Special weather statement, Mar 3, 8:49 PM EST, 41 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
849 PM EST Fri Mar 3 2023

VAZ033>035-044>047-058-040215-
Franklin VA-Halifax VA-Buckingham VA-Amherst VA-Campbell VA-
Bedford VA-Pittsylvania VA-Appomattox VA-
849 PM EST Fri Mar 3 2023

...Showers and thunderstorms capable of producing gusty winds will
impact portions of Appomattox, Campbell, northern Pittsylvania,
northwestern Halifax, Bedford, western Buckingham, Amherst and
southeastern Franklin Counties and the City of Lynchburg through 915
PM EST...

At 846 PM EST, Doppler radar was tracking widespread showers and
thunderstorms falling across much of Central and Southside Virginia.
The strongest thunderstorms were located along a line extending from
near Sedalia, to near Moneta, to near Western Smith Mountain Lake,
to near Sydnorsville. Movement was eastward in excess of 60 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Lynchburg...
Buckingham...
Bedford...
Altavista...
Amherst...
Appomattox...
and Hurt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

Additional statements will be issued as conditions warrant.

&&

LAT...LON 3732 7863 3725 7869 3720 7882 3687 7898
      3686 7991 3700 7982 3713 7964 3752 7952
      3757 7943 3761 7946 3770 7901 3755 7890
      3754 7883 3763 7882 3764 7872 3768 7864
      3775 7862 3776 7851 3780 7849 3779 7848
TIME...MOT...LOC 0146Z 258DEG 73KT 3755 7946 3715 7958 3701 7977 3690
7983

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

DB
Special weather statement, Mar 3, 9:19 PM EST, 11 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
919 PM EST Fri Mar 3 2023

VAZ044>047-058-059-040300-
Halifax VA-Buckingham VA-Campbell VA-Pittsylvania VA-Charlotte VA-
Appomattox VA-
919 PM EST Fri Mar 3 2023

...Showers and thunderstorms capable of producing gusty winds will
impact portions of Appomattox, Charlotte, Campbell, northern
Pittsylvania, northern Halifax, and southeastern Buckingham Counties
through 1000 PM EST...

At 916 PM EST, Doppler radar was tracking widespread showers and
thunderstorms falling across much of Central and Southside Virginia.
The strongest thunderstorms were located along a line from
Altavista, to Gretna, to near Callands. Movement was northeastward
at speeds in excess of 60 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Altavista...
Appomattox...
Hurt...
Chatham...
Gretna...
Brookneal...
and Keysville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

Additional statements will be issued as conditions warrant.

&&

LAT...LON 3734 7846 3733 7852 3740 7859 3734 7860
      3726 7868 3719 7868 3719 7864 3714 7859
      3715 7855 3709 7848 3708 7844 3688 7850
      3678 7963 3697 7953 3702 7949 3702 7946
      3703 7948 3706 7944 3719 7936 3763 7826
TIME...MOT...LOC 0216Z 240DEG 74KT 3715 7929 3696 7939 3683 7953

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

DB
Special weather statement, Mar 3, 9:19 PM EST, 11 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
919 PM EST Fri Mar 3 2023

VAZ032-033-043-044-040245-
Henry VA-Franklin VA-Patrick VA-Pittsylvania VA-
919 PM EST Fri Mar 3 2023

...Showers and isolated thunderstorms with gusty winds will impact
portions of western Pittsylvania, Henry, eastern Patrick and
southeastern Franklin Counties and the City of Martinsville through
945 PM EST...

At 918 PM EST, Doppler radar was tracking showers and isolated
thunderstorms along a line extending from near Bassett to near
Sanville to near Sandy Ridge. Movement was east at 70 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Martinsville...
Axton...
Penhook...
Spencer...
Callands...
Bassett...
and Sydnorsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

&&

LAT...LON 3671 8022 3688 8007 3705 7954 3701 7948
      3702 7946 3706 7949 3706 7942 3654 7953
      3654 8020
TIME...MOT...LOC 0218Z 247DEG 59KT 3679 8000 3668 8004 3653 8017

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

PH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Watauga

When
March 3, 9:30 PM EST to 10:00 PM EST
Where
Watauga forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
36.231, -81.696 (the zone’s center; the record gives no point)

High Wind, Ashe

When
March 3, 10:46 PM EST to March 4, 2:00 AM EST
Where
Ashe forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
36.434, -81.500 (the zone’s center; the record gives no point)

Winds also gusted to 58 MPH near Baldwin.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2023Every state in 2023This day in weather historyWarnings in North Carolina, March 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1087942, 1087941.